Wyoming, 2019Winter Storm and Heavy Snow in Wyoming, February 5 to 6, 2019
February 5 to 6, 2019 · NWS CYS · 6 events in 6 counties and zones
A potent upper level trough interacted with a surface arctic front across the region as frontogenetic forcing aided in the production of snow and strong winds. Much of Carbon County received heavy snow not just in the Snowy or Sierra Madre Ranges with impacts of the heavy snow and winds on area interstates and highways.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level trough interacted with a surface arctic front across the region as frontogenetic forcing aided in the production of snow and strong winds. Much of Carbon County received heavy snow not just in the Snowy or Sierra Madre Ranges with impacts of the heavy snow and winds on area interstates and highways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 5, 4:29 AM MST, 31 minutes earlier.
Area forecast discussion, Feb 5, 4:29 AM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
429 AM MST Tue Feb 5 2019
.SHORT TERM...(Today through Thursday)
Issued at 300 AM MST Tue Feb 5 2019
Forecast challenges deal with snow amounts and timing through the
short term...followed by very cold temperatures.
Currently...Water vapor imagery this morning showing closed low
pressure system over northern California at 1 AM this morning.
Closer to home...stalled out cold front extends along the front
range from Denver...to Laramie ...through Riverton and then up
into southern Washington State. Another surface low from Boise
with a cold front extending south into central Nevada and then
into southern California. Very cold air seen on IR imagery with
open cell CU over California all the way into western Utah.
Active weather expected next 24 to 36 hours across southeast
Wyoming and Nebraska Panhandle. Stationary moves very little
today...maybe a slight shift east. 95 to 100kt 250mb jet moves
into northwestern Colorado and into southeastern Carbon County
this afternoon towards 00Z. Guidance struggling this morning on
where exactly the precip is going to set up. GFS showing northwest
Colorado while NAM shows northern Carbon County.
Certainly looks convective in nature. GFS soundings for Rawlins
this afternoon showing Lifted Indices around -4C. NAM12 Snow
Squall Parameter showing values on the order of 8 across Carbon
County through this evening...and perhaps through 12Z. HRRR short
term guidance fills in Carbon County towards 00Z this afternoon
with 6 hour snow amounts anywhere from 2-3 inches. Felt confident
enough to upgrade the southern part of the Winter Storm Watches to
Warnings. Still some question on north Carbon and Albany Counties.
Will let the day shift take one more look at the 12Z guidance
before making the call.
Also noted on GFS soundings this morning...pretty strong winds
just off the surface out by Rawlins. 50-60kt winds just below
700mb through 06Z tonight. Any snow squalls that do form could
have significantly severe winds with them.
Low opens up and tracks into our western counties late morning
Wednesday...shifting snow east into the Panhandle. Looks to be a
fairly widespread snow from 15Z through maybe mid evening
Wednesday where we could see several inches of snow for counties
in our east. For now...held off on any winter headlines and will
defer to the Day shift.
Finally...very cold Wednesday as 700mb temperatures fall to -20C
across Converse and Niobrara Counties Wednesday night. Daytime
highs will struggle Wednesday in the mid single digits across our
northern zones with teens and near 20s for the I-80 Corridor for
highs. Overnight lows into Thursday morning continue to be
forecast near -10F for many locations. Getting windchills well
into warning criteria (-30F) for Niobrara and Goshen Counties.
WIll definitely need windchill headlines for Wednesday night into
Thursday for much of the CWA.
.LONG TERM...(Thursday night through Monday)
Issued at 300 AM MST Tue Feb 5 2019
Thursday night/Friday...Rather quick warmup expected as the flow
aloft backs to west southwest with the cold air retreating off to
the northeast. Maximum temperatures on Friday rebounding into the
30s east of I-25, with mid to upper 20s west of I-25. Breezy to
windy per progged low and mid level gradients.
Saturday...The flow aloft backs slightly to southwest in advance of
the approaching shortwave trough aloft. In response, a cold front
slowly sags southward across our northern counties, producing a
colder day there. Otherwise, temperatures will be about the same or
slightly warmer compared to Friday.
Sunday...Colder with a slight chance of snow in some locations as
the next shortwave trough aloft moves quickly across our counties.
Monday...As the flow aloft backs again to southwest in advance of
the next approaching shortwave trough aloft, temperatures will be a
bit warmer, with upper 20s and 30s east of Interstate 25, and mid
20s to near 30 degrees west of I-25.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 425 AM MST Tue Feb 5 2019
Wyoming TAFS...VFR at Rawlins until 18Z, then periods of MVFR.
VFR at Laramie, with occasional MVFR until 14Z. VFR at Cheyenne.
Wind gusts to 35 knots at all sites through 01Z.
Nebraska TAFS...IFR or MVFR until 16Z, then VFR, except for MVFR
at Sidney after 05Z.
&&
.FIRE WEATHER...
Issued at 300 AM MST Tue Feb 5 2019
Low pressure system currently over northern California this
morning expected to move into the central Rockies through this
evening and then into southern Wyoming Wednesday. This low will
bring widespread snow and much colder temperatures to the area.
All FWZs should see at least a couple inches of snow from this
event with the Snowy and Sierra Madre Ranges seeing close to 2
feet of snow. Very cold temperatures Wednesday and Thursday with
morning lows well below zero and daytime highs struggling to get
in the teens and low 20s. Fire weather concerns expected to be
minimal through remainder of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 5 PM this afternoon to 5 PM MST
Wednesday for WYZ109>111-114.
Winter Storm Watch from this afternoon through Wednesday
afternoon for WYZ104-105-116.
Winter Storm Warning until 5 PM MST Wednesday for WYZ112.
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Wednesday for WYZ113.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Feb 5, 3:24 AM MST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
324 AM MST Tue Feb 5 2019
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115-117>119-
061030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
324 AM MST Tue Feb 5 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Temperatures will be much colder Wednesday and Thursday with very
cold wind chill temperatures Thursday morning. Expect snow
Wednesday and Wednesday night.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-116-061030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
South Laramie Range-
324 AM MST Tue Feb 5 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Storm Watch is in effect tonight. Heavy snow is possible
tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A Winter Storm Watch is in effect for Wednesday with heavy snow
possible. Total snow accumulations of 5 to 8 inches are possible
at lower elevations.
.Spotter information statement...
Spotter activation will not be needed.
WYZ109>112-114-061030-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-Snowy Range-
324 AM MST Tue Feb 5 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Storm Warning is in effect for the Sierra Madre Range
through Wednesday. A Winter Storm Warning is in effect elsewhere
for tonight and Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Winter Storm Warnings remain in effect for Wednesday. Heavy snow
and blowing snow will occur over the Sierra Madre Range on
Wednesday with total snow accumulations of 18 to 24 inches. Winds
gusting up to 50 mph will produce blowing snow and limited
visibilities.
Heavy snow is expected elsewhere on Wednesday with total
accumulations of 5 to 8 inches at lower elevations, and up to
20 inches for the Snowy Range. Winds will gust up to 35 mph.
.Spotter information statement...
Spotter activation will not be needed.
WYZ113-061030-
Upper North Platte River Basin-
324 AM MST Tue Feb 5 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Weather Advisory is in effect for tonight. Snow will
occur tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A Winter Weather Advisory is in effect for Wednesday with snow
expected. Total accumulations of 3 to 5 inches are expected.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
Heavy Snow, Sierra Madre Range
- When
- February 5, 5:00 AM MST to February 6, 10:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Old Battle sensor at elevation of 10,000 feet measured a snow water equivalent of 0.70 inches and using a snow to liquid ratio of 20 to 1 estimated total snowfall at 14 inches.
Heavy Snow, Southwest Carbon County
- When
- February 5, 5:00 PM MST to February 6, 12:00 PM MST
- Where
- Southwest Carbon County forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Observer in Baggs measured 7.5 inches of snowfall and reported it to use via Facebook.
Winter Storm, Snowy Range
- When
- February 5, 5:00 PM MST to February 6, 11:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Brooklyn Lake sensor located at an elevation of 10,240 feet measured a snow water equivalent of 0.5 inches and using a snow to liquid ratio of 20 to 1 came out to around 10.0 inches. Strong gusty winds across the mountain range likely impacted catchment of snow and producing near zero visibilities.
Winter Storm, North Snowy Range Foothills
- When
- February 5, 5:00 PM MST to February 6, 11:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Observer located just southwest of Elk Mountain measured 3.7 inches of heavy snow while strong gusty winds were felt across the region. Wyoming Department of Transportation ended up shutting down portions of Interstate 80 to allow crews to clear the roads safely and prevent unnecessary accidents causing longer delays.
Winter Storm, Ferris/Seminoe/Shirley Mountains
- When
- February 5, 6:00 PM MST to February 6, 12:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation closed Highways 287 and 789 between Rawlins and mile marker 23 by Muddy Gap due to winter conditions. Strong blowing snow coupled with heavy snowfall across the region kept the highway closed for over 12 hours.
Heavy Snow, Central Carbon County
- When
- February 5, 8:00 PM MST to February 6, 12:00 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Site located one mile north of Rawlins measured 6.8 inches of snowfall while another public report two miles west-northwest of Rawlins measured 7.0 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Hail in Missouri, February 5 to 7, 20192 deaths · 2 injured · $100,000 · 1 in hail · 32 events
- Ice Storm in Michigan, February 5 to 7, 2019$24 million · 10 events
- Ice Storm and Winter Weather in Kansas, February 5 to 7, 20191 death · $10,000 · 6 events
- Flood in Ohio, February 5 to 11, 2019$60,000 · 1 event
- Winter Weather in Wisconsin, February 5, 201920 events
- Heavy Snow and Winter Weather in South Dakota, February 5 to 7, 201920 events
- Winter Storm and Heavy Snow in Colorado, February 5 to 7, 201916 events
- Ice Storm and Winter Storm in Illinois, February 5 to 6, 201914 events
- Dense Fog in Missouri, February 5 to 6, 201911 events
- Heavy Snow in Wisconsin, February 5 to 6, 20199 events
- Winter Weather in Colorado, February 5 to 7, 20197 events
- Heavy Snow in Wisconsin, February 5, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805712, 805711, 805717, 805718, 805715, 805714.